Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Denver/Boulder, CO

July 5, 2013Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 5, 2013, 2:35 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 2:35 PM MDT (20:35 UTC)
Expired
Jul 5, 2013, 5:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:50 PM MDTFLASH FLOOD10 W Bellvue, CORAIN WASHING DOWN FROM MT. ETHEL BURN AREA CARRYING MUD AND DEBRIS THROUGH THEIR PROPERTY HEADING DOWN TOWARD STOVE PRAIRE.
Jul 5, 2:50 PM MDTFLASH FLOOD2 Ssw Buckhorn Mountain, COFORD HILL ROAD WASHED OUT AND CLOSED AT STOVE PRAIRIE
Jul 5, 3:43 PM MDTFLASH FLOOD4 Ese Buckhorn Mountain, COBARRACADES GOING UP ON THE 2100 BLOCK OF COUNTY RD 25E DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WGUS55 KBOU 052038
FFWBOU
COC069-052330-
/O.NEW.KBOU.FF.W.0001.130705T2035Z-130705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HIGH PARK BURN AREA IN EASTERN LARIMER COUNTY IN NORTH CENTRAL 
  COLORADO...

* UNTIL 530 PM MDT

* AT 235 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN IN WESTERN SECTIONS OF THE HIGH PARK BURN AREA. UP TO A 
  HALF INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BUCKHORN MOUNTAIN...POUDRE PARK AND MISHAWAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A LIFE THREATENING SITUATION. HEAVY RAINFALL WILL CAUSE
EXTENSIVE AND SEVERE FLOODING OF CREEKS...STREAMS...ROADS AND
CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST
CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND THE
POUDRE CANYON ESPECIALLY GULCHES DRAINING ACROSS HIGHWAY 14.  SEVERE
DEBRIS FLOWS CAN BE ANTICIPATED ACROSS ROADS. ROADS AND DRIVEWAYS MAY
BE WASHED AWAY IN PLACES. IF YOU ENCOUNTER FLOOD WATERS...CLIMB TO
SAFETY.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554

$$

RTG
3 follow-up statements
950 
WGUS75 KBOU 052121
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT FRI JUL 5 2013

COC069-052330-
/O.CON.KBOU.FF.W.0001.000000T0000Z-130705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
321 PM MDT FRI JUL 5 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
EASTERN LARIMER COUNTY...

AT 309 PM MDT...LARIMER COUNTY LAW ENFORCEMENT REPORTED THAT RIST 
CANYON ROAD IS BEING CLOSED DUE TO FLOODING. 

A WEATHER SPOTTER 10.3 W OF BELLVUE REPORTED SEVERE FLOODING WITH 
RAIN WASHING DOWN IN THE HIGH PARK BURN AREA CARRYING MUD AND DEBRIS 
AROUND BOTH SIDES OF THEIR HOUSE AND BARN. THE FLOODING AND DEBRIS 
FLOW WAS MOVING TOWARD STOVE PRAIRIE. 

DOPPLER RADAR INDICATED THUNDERSTORMS HAVE ALREADY PRODUCED 1.0 TO 
1.5 INCHES OF RAIN IN AREAS OF THE HIGH PARK BURN AREA. THE HEAVIEST 
RAINFALL HAS OCCURRED OVER THE REDSTONE AND BUCKHORN CREEK 
DRAINAGES. 

AN ADDITIONAL 0.50 TO 1.00 INCH OF RAIN CAN BE EXPECTED 
IN THE SOUTHEAST PART OF THE HIGH PARK BURN AREA THROUGH 335 PM MDT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BUCKHORN MOUNTAIN...POUDRE PARK AND MISHAWAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A LIFE THREATENING SITUATION. HEAVY RAINFALL WILL CAUSE
EXTENSIVE AND SEVERE FLOODING OF CREEKS...STREAMS...ROADS AND
CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST
CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND THE
POUDRE CANYON ESPECIALLY GULCHES DRAINING ACROSS HIGHWAY 14.  SEVERE
DEBRIS FLOWS CAN BE ANTICIPATED ACROSS ROADS. ROADS AND DRIVEWAYS MAY
BE WASHED AWAY IN PLACES. IF YOU ENCOUNTER FLOOD WATERS...CLIMB TO
SAFETY.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554

$$

RTG
464 
WGUS75 KBOU 052222
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT FRI JUL 5 2013

COC069-052330-
/O.CON.KBOU.FF.W.0001.000000T0000Z-130705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
422 PM MDT FRI JUL 5 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
THE HIGH PARK BURN AREA IN EASTERN LARIMER COUNTY...

AT 343 PM MDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING AND 
DEBRIS FLOWS NEAR BUCKHORN MOUNTAIN. FORD HILL ROAD AT STOVE PRAIRIE 
WAS WASHED OUT. THE 2100 BLOCK OF COUNTY ROAD 25E HAS BEEN CLOSED 
DUE TO FLOODING AND FLOOD WATERS WERE HEADING EAST ON DAVIS RANCH 
ROAD.

DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATE THAT BETWEEN 1.25 
AND 1.75 INCHES OF RAIN FELL WITH THESE STORMS. ALTHOUGH THE 
THUNDERSTORMS PRODUCING THIS HEAVY RAIN HAVE MOVED EAST OF THE HIGH 
PARK BURN AREA...RUNOFF IS STILL PRODUCING FLOODING.

ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON 
INTO THIS EVENING. THESE STORMS ARE EXPECTED TO PRODUCE LIGHT TO 
MODERATE RAINFALL.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BUCKHORN MOUNTAIN...POUDRE PARK AND MISHAWAKA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A LIFE THREATENING SITUATION. HEAVY RAINFALL WILL CAUSE
EXTENSIVE AND SEVERE FLOODING OF CREEKS...STREAMS...ROADS AND
CULVERTS IN THE HIGH PARK BURN AREA. SOME AREAS AFFECTED INCLUDE RIST
CANYON...BUCKHORN CREEK...REDSTONE CANYON...STOVE PRAIRIE...AND THE
POUDRE CANYON ESPECIALLY GULCHES DRAINING ACROSS HIGHWAY 14.  SEVERE
DEBRIS FLOWS CAN BE ANTICIPATED ACROSS ROADS. ROADS AND DRIVEWAYS MAY
BE WASHED AWAY IN PLACES. IF YOU ENCOUNTER FLOOD WATERS...CLIMB TO
SAFETY.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554

$$

RTG
334 
WGUS75 KBOU 052330
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT FRI JUL 5 2013

COC069-052336-
/O.EXP.KBOU.FF.W.0001.000000T0000Z-130705T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LARIMER CO-
530 PM MDT FRI JUL 5 2013

...THE FLASH FLOOD WARNING FOR EASTERN LARIMER COUNTY WILL EXPIRE AT
530 PM MDT... 

LARIMER COUNTY LAW ENFORCEMENT REPORTED THAT WATER HAS RECEDED AND 
THE FLOODING HAS ENDED IN THE HIGH PARK BURN AREA. PLEASE CONTINUE 
TO HEED ROAD CLOSURES.

LAT...LON 4076 10524 4058 10517 4055 10552 4070 10554

$$

RTG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:29 AM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 9:29 AM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
929 AM MDT FRI JUL 5 2013

.UPDATE...

&&

.SHORT TERM...THE BROAD UPPER HIGH WHICH WAS OVER WESTERN GREAT
BASIN YESTERDAY HAS SHIFTED EASTWARD AND WEAKENED TODAY ACROSS
COLORADO. THIS HAS RESULTED IN THE FLOW ALOFT TO SHIFT MORE
WESTERLY WHILE INCREASING MOISTURE LEVELS. THIS WILL AT LEAST
PROVIDE MORE SHOWER MOVEMENT OFF THE FOOTHILLS AND ONTO THE
PLAINS. INTEGRATED GPS PW VALUES HAVE INCREASED TO JUST OVER AN
INCH THIS MORNING...WHICH IS ALMOST A HALF INCH RISE FROM
YESTERDAY. ALREADY WE HAVE HAD ONE WEAK WAVE MOVE ACROSS THE FRONT
RANGE WITH A FEW LIGHT RAIN SHOWERS. ANOTHER IMPULSE IS NOW OVER
WESTERN COLORADO WHICH WILL MOVE EASTWARD OVER THE AREA THIS
AFTERNOON. CONSIDERING ALL THE MOISTURE THOUGH...THE INSTABILITY
IS STILL ONLY MARGINAL GIVEN THE DELAYED TEMPERATURE RISE WITH
CLOUD COVER THIS AM. ACARS SOUNDINGS THIS MORNING SHOWING LOW
LEVEL INVERSION AROUND 750MB WHILE 12Z SOUNDING AT GJT SHOWED
CONTINUED WARMING ALOFT WHICH WOULD RESULT IN AFTERNOON CAPE
VALUES ONLY UP TO AROUND 500J/KG OVER THE FRONT RANGE AND PLAINS.
EXPECT BRIEF RAIN AND GUSTY WINDS WITH SHOWERS. NO SEVERE STORMS
DUE TO LACK OF HIGHER INSTABILITY. THERE IS A CIRRUS SHIELD OVER
EASTERN UTAH WHICH MAY PUT AN END TO SHOWERS LATER THIS
AFTERNOON/EARLY EVENING.

.AVIATION...STILL EXPECT SOME SHOWERS THIS AFTERNOON DUE TO
INCREASED MOISTURE LEVELS. LACK OF INSTABILITY SO NOT SURE HOW
MUCH TS WILL BE ABLE TO GENERATE BUT WILL GO WITH A TEMPO GROUP
THROUGH LATE AFTERNOON. SURFACE WINDS EXPECTED TO GO LIGHT EAST
AND NORTHEAST THIS AFTERNOON.

&&

.HYDROLOGY...HIGH MOISTURE LEVELS WILL LEAD TO SCATTERED RAIN
SHOWERS AND ISOLATED THUNDERSTORMS BUT LOW FLASH FLOOD THREAT
BECAUSE OF LOW INSTABILITY AND DECENT STORM MOTIONS FROM WEST TO
EAST AT 10-15KT.

&&

.PREV DISCUSSION... /ISSUED 305 AM MDT FRI JUL 5 2013/

SHORT TERM...BAND OF CLOUDS AND ISOLATED SHOWERS WILL ROTATE OFF
THE MOUNTAINS THIS MORNING...ILL TIMED TO GENERATE PRECIPITATION
ON THE PLAINS THOUGH THERE COULD BE A FEW SPRINKLES. BREAK BEHIND
IT SHOULD FILL IN WITH DAYTIME HEATING. OVERALL A SIMILAR SCENARIO
TO YESTERDAY ONLY WITH A LITTLE MORE MOISTURE...AGAIN MAINLY IN
HIGHER LEVELS. SLIGHT WARMING ALOFT WILL MAKE IT HARD TO GET MUCH
CAPE...AND THE CLOUD COVER MAY PREVENT CORRESPONDING WARMING AT
THE SURFACE. SO ONCE AGAIN PLENTY OF CLOUDS BUT NOT NECESSARILY
MUCH IN THE WAY OF RAIN. I MADE SOME MINOR ADJUSTMENTS FOR MORE
CLOUD COVER...OTHERWISE NO CHANGES TO THE FORECAST THIS MORNING.

LONG TERM...NOT TOO MUCH TO SAY AND NOT TOO MUCH TO CHANGE IN THE
GOING FORECAST. STILL LOOKS LIKE THERE WILL BE MORE MOISTURE
AROUND FOR THE WEEKEND AND EARLY NEXT WEEK LEADING TO A BETTER
THREAT OF THUNDERSTORMS AS PRECIPITABLE WATER VALUES HOVER AROUND
AN INCH. SOME DRYING EXPECTED THEREAFTER BUT PROBABLY NOT ENOUGH
TO COMPLETELY ELIMINATE THE THUNDERSTORM THREAT. THERE IS A WAVE
SLIDING BY TO OUR NORTH AROUND MID WEEK ADVERTIZED IN THE MODELS
WHICH MAY PROVIDE A WEAK PUSH OF UPSLOPE ONTO THE PLAINS AROUND
MIDWEEK. THIS COULD ALSO COUNTERACT THE DRYING TREND ALOFT FOR THE
PLAINS AS SOME COOLER/MORE MOIST LOW LEVEL AIR MIGHT RIDE IN ON
THIS ANTICYCLONIC FLOW. ALL IN ALL PRETTY TYPICAL WEATHER FOR THIS
TIME OF THE YEAR.

AVIATION...VFR CONDITIONS THROUGH TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS IN THE DENVER AREA THIS AFTERNOON AND EVENING...BUT
CEILINGS WILL LIKELY REMAIN HIGH AND THERE IS JUST A CHANCE OF
HAVING WIND GUSTS TO 30 KNOTS FROM THUNDERSTORMS.

HYDROLOGY...THUNDERSTORMS TODAY ARE EXPECTED TO GENERALLY PRODUCE
LIGHT RAINFALL...THERE MAY BE A FEW WITH BRIEF HEAVY RAIN BUT NOT
ENOUGH TO CAUSE FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....ET
AVIATION...ENTREKIN
Hazardous weather outlook, Jul 5, 10:01 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1001 AM MDT FRI JUL 5 2013

COZ030>051-061615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1001 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE LEVELS HAVE INCREASED ACROSS COLORADO TODAY...HOWEVER THE
INCREASE IN CLOUDS HAVE LIMITED THE INSTABILITY FOR THUNDERSTORMS.
DESPITE THE INITIAL LACK OF HEATING...THERE STILL SHOULD BE AN
INCREASE IN THE NUMBER OF SHOWERS TODAY OVER THE FRONT RANGE
FOOTHILLS AND ADJACENT PLAINS. ONCE AGAIN...MOST OF THE STORMS
WILL PRODUCE LIGHT RAINFALL...THOUGH A FEW COULD PRODUCE BRIEF
HEAVY RAIN AND WIND GUSTS TO 45 MPH. SHOWERS WILL DIMINISH FROM
WEST TO EAST BY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER
THE MOUNTAINS AND FOOTHILLS THROUGH MONDAY...WITH A SLIGHT CHANCE
OVER THE PLAINS. FROM TUESDAY ONWARD...MOISTURE WILL DECREASE AND
SO WILL THE CHANCES OF RAINFALL. TEMPERATURES WILL HOVER AROUND
SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.